This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Toxic shock syndrome (TSS) continues to occur in strange situations.
One of the most recent concerns a transsexual Canadian man who contacted the disease while undergoing a full chemical face peel to fight off the ravages of wrinkling, electrolysis scarring, and mild acne.
The case was reported to the annual meeting of the American Academy of Facial Plastic and Reconstructive Surgery in Palm Beach, Fla, by John R. Dmytryshyn, MD, clinical instructor in the Department of Otolaryngology at the University of British Columbia Health Sciences Centre, Vancouver.
Dmytryshyn said that the 42-year-old man underwent a full-thickness chemical peel under general anesthesia. The peel ingredients included 3 mL of 89% phenol, 2 mL of tap water, 7 drops of Septisol, and 3 drops of croton oil.
Postoperative swelling was controlled for the first four days by continuous application of cool compresses and dexamethasone, 12 mg per day. On the fifth day,
Korcok M. Untoward effect of a face peel: toxic shock syndrome. JAMA. 1982;248(1):23. doi:10.1001/jama.1982.03330010011004
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: